Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2014, 7:03 PM CDT for Ellis County, Trego County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2014, 7:03 PM CDT (00:03 UTC)
- Expired
- Aug 22, 2014, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:05 PM CDT | TSTM WND DMG | 8 N Riga, KS | A 95 YEAR OLD BARN WAS DESTROYED WITH DEBRIS SCATTERED 250 TO 300 YARDS AWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
525
WUUS53 KDDC 230003
SVRDDC
KSC051-195-230045-
/O.NEW.KDDC.SV.W.0229.140823T0003Z-140823T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
703 PM CDT FRI AUG 22 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
NORTHERN TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 700 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF YOCEMENTO TO COLLYER...AND MOVING
NORTH AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
VODA AND COLLYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3897 9925 3890 10016 3913 10015 3914 9928
TIME...MOT...LOC 0003Z 178DEG 18KT 3907 9941 3901 10016
HAIL...1.00IN
WIND...70MPH
$$
011 follow-up statement
803 WWUS53 KDDC 230044 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 744 PM CDT FRI AUG 22 2014 KSC051-195-230055- /O.EXP.KDDC.SV.W.0229.000000T0000Z-140823T0045Z/ TREGO KS-ELLIS KS- 744 PM CDT FRI AUG 22 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLIS AND NORTHERN TREGO COUNTIES HAS EXPIRED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3897 9925 3890 10016 3913 10015 3914 9928 TIME...MOT...LOC 0045Z 178DEG 18KT 3928 9942 3922 10017 $$ 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:30 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 22, 6:30 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 630 PM CDT Fri Aug 22 2014 ...Updated aviation section... .SHORT TERM...(This evening through Saturday) ISSUED AT 352 PM CDT FRI AUG 22 2014 Subtropical high pressure will continue along the Gulf Coast while a progressive upper level long wave trough gradually progresses toward the central part of the country by mid week. Temperatures will remain well above seasonal averages through the weekend with only brief cooling behind a weak cold front Saturday night and Sunday. The numerical models are in good agreement in the near term and appear reasonable, although they have struggled with the position of the weak surface trough/stationary front extending from southeast Colorado into northeast Kansas. The biggest challenge for the short term is anticipating evolution of thunderstorms tonight and timing the northward progression of the weak front as a modest low level jet develops this evening. Very rich mid level moisture covered the central United States this morning with H7 dewpoints near 5C in the tropical plume extending from old Mexico to the Central Plains. A vigorous upper level trough was evident in central New Mexico early this afternoon, and the upper level trough will progress across western Kansas to central Nebraska by Saturday morning. An upper level vorticity maximum evident in eastern Arizona will progress into Kansas Saturday morning as the vigorous northern stream upper level trough over the Pacific Northwest drops into the mean long wave trough position. A subtropical jet streak with H25 winds in excess of 60kts will move into eastern Colorado early tonight and into western Nebraska Saturday morning. Upper level divergence in the entrance region of the jet streak will support large scale upward vertical motion this evening, especially across eastern Colorado into northwestern Kansas. Scattered thunderstorms with little organization developed early this afternoon across far southwest Kansas, where surface temperatures near 100 degrees overcame residual CIN on soundings. Mid level flow in western Kansas was weak, and limited shear with backing winds in the mid levels is not favorable for development of rotating updrafts. The potential exists for microbursts with inverted V soundings through the late afternoon and evening hours. The better potential for more organized thunderstorms will exist later this evening in northeast Colorado into northwest Kansas as shear increases over rich low level moisture north of the surface boundary. The boundary likely will lift northward slowly this evening, and the best baroclinic zone likely will extend from northwest Kansas to south central Nebraska by 06Z. Upward vertical motion in the entrance region of the jet will support another area of thunderstorms that will move from eastern Colorado into western Kansas this evening. Divergence aloft should be sufficient to keep scattered showers and thunderstorms going well into the night in western Kansas, and some high based showers may persist until sunrise. South winds 10 to 15 knots will keep temperatures warm tonight, and lows in the upper 60s and lower 70s can be expected. Saturday will be very warm again with H8 temperatures from 25C to 30C during the afternoon hours. Weak upward vertical motion in advance of the Arizona upper level trough likely will be sufficient to support development of widely scattered thunderstorms during the afternoon hours. Instability will be marginal on Saturday with dewpoints only in the 50s in southwest Kansas, but inverted V soundings will support the potential for microbursts. .LONG TERM...(Saturday night through Friday) ISSUED AT 404 PM CDT FRI AUG 22 2014 Hot temperatures and periodic tstorm chances will continue for the extended period. On Sunday, a weak front will move across the region, although temperature advection associated with the front is not that strong. The net result is continued temperatures in the 90s. A few thunderstorms may develop towards the afternoon and evening hours along the front. This front will stall out across the region towards the beginning of the next business week. The ECMWF does continue the trend of keeping at least 2/3rds of the CWA in the warm sector, so not confident on much of a cool down in averaging the area as a whole. Tstorms during this period will remain isolated/widely scattered. The highest chance for storms is during the middle portion of next week as a trof with upper level dynamics moves across the western Kansas. We could also see the "coolest" temperatures Wednesday/Thursday, but really, temperatures will be slightly below or near normal. Beyond that, stuck with the allblend temperatures. The 12Z ECMWF would suggest slightly cooler temperatures than compared to the official grids to close out the next business week. This would not last long though, as warm air advection returns ahead of the next synoptic trof approaching from the northwest. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 627 PM CDT FRI AUG 22 2014 Scattered thunderstorms will affect GCK, DDC, and especially HYS terminals through mid evening as an upper level disturbance moves northeast across western Kansas. By late evening, the convective threat will diminish with loss of heating, and winds will revert back to the south at 10 to 15 knots overnight. Winds will increase by midday Saturday to around 20 knots with gusts to 25 to 30 knots as a fairly tight pressure gradient remains with a leeside low continuing across eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 99 70 94 / 20 10 20 10 GCK 68 96 67 93 / 30 10 10 10 EHA 66 96 66 93 / 40 10 10 10 LBL 70 101 69 95 / 30 10 10 20 HYS 69 98 69 94 / 40 10 20 10 P28 74 100 73 98 / 10 20 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Sugden AVIATION...Umscheid
Hazardous weather outlook, Aug 22, 3:08 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 308 AM CDT FRI AUG 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-230815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 308 AM CDT FRI AUG 22 2014 /208 AM MDT FRI AUG 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING LATE THIS AFTERNOON ACROSS THE KANSAS COLORADO BORDER THEN SPREAD EASTWARD AS THE EVENING PROGRESSES. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE SMALL HAIL AND WINDS UP TO 55 MPH. A BETTER CHANCE OF THUNDERSTORMS WILL BE FOUND ACROSS WEST CENTRAL AND CENTRAL KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD. A FEW OF THESE STORMS MAY BECOME SEVERE WITH HAIL OVER A QUARTER OF AN INCH AND WINDS OVER 60 MPH BEING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS SATURDAY AFTERNOON INTO SATURDAY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT INTO EARLY NEXT WEEK. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS WEST CENTRAL AND CENTRAL KANSAS THIS EVENING INTO THE EARLY OVERNIGHT PERIOD. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Aug 22, 5:51 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 W GRAY 38.15N 99.66W
08/22/2014 E60.00 MPH HODGEMAN KS TRAINED SPOTTER
&&
LRUTHISpecial weather statement, Aug 22, 6:08 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 608 PM CDT FRI AUG 22 2014 KSZ030-031-045-046-230000- ELLIS-NESS-RUSH-TREGO- 608 PM CDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO...NORTHEASTERN NESS...NORTHWESTERN RUSH AND WESTERN ELLIS COUNTIES... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF MCCRACKEN...MOVING NORTH AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3855 9936 3860 9971 3912 9967 3914 9919 TIME...MOT...LOC 2309Z 185DEG 20KT 3867 9950 01
Special weather statement, Aug 22, 6:15 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT FRI AUG 22 2014
KSZ030-230000-
TREGO-
615 PM CDT FRI AUG 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY...
AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TREGO CENTER...MOVING NORTH
AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3893 9977 3881 10016 3913 10015 3914 10000
3914 9977
TIME...MOT...LOC 2315Z 180DEG 23KT 3896 9996
01Local storm report, Aug 22, 6:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 11 S ELLIS 38.78N 99.56W
08/22/2014 ELLIS KS EMERGENCY MNGR
POWERLINES WERE REPORTED DOWN IN THE VICINITY OF
BUTTERFIELD TRAIL ROAD AND ELLIS AVENUE
0644 PM TSTM WND GST 5 S ELLIS 38.86N 99.56W
08/22/2014 E70.00 MPH ELLIS KS EMERGENCY MNGR
&&
UMSCHEIDLocal storm report, Aug 22, 6:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 7 S ELLIS 38.84N 99.58W
08/22/2014 E60.00 MPH ELLIS KS PUBLIC
&&
MSCOTTLocal storm report, Aug 22, 7:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT FRI AUG 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 3 ENE FRIZELL 38.19N 99.15W
08/22/2014 E60.00 MPH PAWNEE KS PUBLIC
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:26 PM CDT | Special Weather Statement | DDC | Ellis | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.